Annals of Applied Probability

Covering algorithms, continuum percolation and the geometry of wireless networks

Lorna Booth, Jehoshua Bruck, Massimo Franceschetti, and Ronald Meester

Full-text: Open access

Abstract

Continuum percolation models in which each point of a two-dimensional Poisson point process is the centre of a disc of given (or random) radius $r$, have been extensively studied. In this paper, we consider the generalization in which a deterministic algorithm (given the points of the point process) places the discs on the plane, in such a way that each disc covers at least one point of the point process and that each point is covered by at least one disc. This gives a model for wireless communication networks, which was the original motivation to study this class of problems.

We look at the percolation properties of this generalized model, showing that an unbounded connected component of discs does not exist, almost surely, for small values of the density $\lambda$ of the Poisson point process, for any covering algorithm. In general, it turns out not to be true that unbounded connected components arise when $\lambda$ is taken sufficiently high. However, we identify some large families of covering algorithms, for which such an unbounded component does arise for large values of $\lambda$.

We show how a simple scaling operation can change the percolation properties of the model, leading to the almost sure existence of an unbounded connected component for large values of $\lambda$, for any covering algorithm.

Finally, we show that a large class of covering algorithms, which arise in many practical applications, can get arbitrarily close to achieving a minimal density of covering discs. We also construct an algorithm that achieves this minimal density.

Article information

Source
Ann. Appl. Probab., Volume 13, Number 2 (2003), 722-741.

Dates
First available in Project Euclid: 18 April 2003

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1050689601

Digital Object Identifier
doi:10.1214/aoap/1050689601

Mathematical Reviews number (MathSciNet)
MR1970284

Zentralblatt MATH identifier
1029.60077

Subjects
Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 82B26: Phase transitions (general) 82B43: Percolation [See also 60K35] 94C99: None of the above, but in this section

Keywords
Covering algorithms (continuum) percolation wireless communication networks phase transition

Citation

Booth, Lorna; Bruck, Jehoshua; Franceschetti, Massimo; Meester, Ronald. Covering algorithms, continuum percolation and the geometry of wireless networks. Ann. Appl. Probab. 13 (2003), no. 2, 722--741. doi:10.1214/aoap/1050689601. https://projecteuclid.org/euclid.aoap/1050689601


Export citation

References

  • AGARWAL, P. J. and SHARIR, M. (1998). Efficient algorithms for geometric optimization. ACM Computing Survey s 30 412-458.
  • BOOTH, L. (2002). Random spatial structures and sums. Ph.D. dissertation, Utrecht Univ.
  • BOOTH, L., BRUCK, J., FRANCESCHETTI, M. and MEESTER, R. (2002). Technical Report ETR037, Caltech. Available at www.paradise.caltech.edu/ETR.html.
  • DURRETT, R. and GRIFFEATH, D. (1983). Supercritical contact processes on Z. Ann. Probab. 11 1-15.
  • ERD OS, P. and RÉNy I, A. (1959). On random graphs, I. Publ. Math. Debrecen. 6 290-297.
  • ERD OS, P. and RÉNy I, A. (1960). On the evolution of random graphs. Publ. Math. Inst. Hungarian Acad. Sci. 5 17-61.
  • ERD OS, P. and RÉNy I, A. (1961a). On the evolution of random graphs. Bull. Internat. Inst. Statist. Toky o 38 343-347.
  • ERD OS, P. and RÉNy I, A. (1961b). On the strength of connectedness of a random graph. Acta Math. Acad. Sci. Hungar. 12 261-267.
  • FRANCESCHETTI, M., COOK, M. and BRUCK, J. (2001). A geometric theorem for approximate disk covering algorithms. Available at www.paradise.caltech.edu/ETR.html.
  • GERLA, M. and TSAI, J. T. (1995). Multicluster, mobile, multimedia radio network. ACM/Baltzer Wireless Networks 1 255-265.
  • GILBERT, E. N. (1961). Random plane networks. SIAM J. 9 533-543.
  • GUPTA, P. and KUMAR, P. R. (1998). Critical power for asy mptotic connectivity in wireless networks. In Stochastic Analy sis, Control, Optimization and Applications: A Volume in Honor of W. H. Fleming (W. M. McEneany, G. Yin and Q. Zhang, eds.) 547-566. Birkhäuser, Boston.
  • GUPTA, P. and KUMAR, P. R. (2000). The capacity of wireless networks. IEEE Trans. Inform. Theory 46 388-404.
  • HALL, P. (1985). On continuum percolation. Ann. Probab. 13 1250-1266.
  • HALL, P. (1988). Introduction to the Theory of Coverage Processes. Wiley, New York.
  • MEESTER, R. and ROY, R. (1994). Uniqueness of unbounded occupied and vacant components in boolean models. Ann. Appl. Probab. 4 933-951.
  • MEESTER, R. and ROY, R. (1996). Continuum Percolation. Cambridge Univ. Press.
  • MENSHIKOV, M. V. (1986). Coincidence of critical points in percolation problems. Soviet Math. Dokl. 24 856-859.
  • PENROSE, M. (1997). The longest edge of the random minimal spanning tree. Ann. Appl. Probab. 7 340-361.
  • ROY, R. (1990). The Russo-Sey mour-Welsh theorem and the equality of the critical densities and critical dual densities for continuum percolation on R2. Ann. Probab. 18 1563-1575.
  • YUKICH, J. E. (1998). Probability Theory of Classical Euclidean Optimization Problems. Lecture Notes in Math. 1675. Springer, New York.
  • PASADENA, CALIFORNIA 91125 E-MAIL: bruck@paradise.caltech.edu massimo@paradise.caltech.edu R. MEESTER FACULTY OF EXACT SCIENCES FREE UNIVERSITY OF AMSTERDAM DE BOELELAAN 1083A 1081 HV AMSTERDAM THE NETHERLANDS E-MAIL: rmeester@cs.vu.nl